Kansas, 2023

Heavy Rain in Kansas, August 3 to 4, 2023

August 3 to 4, 2023 · NWS ICT · 10 events in 4 counties and zones

A complex of non-severe thunderstorms rolled through Central Kansas during the night of 3 August and the morning of 4 August. Very heavy rain occurred during this event producing rainfall amounts ranging from 1 to nearly 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A complex of non-severe thunderstorms rolled through Central Kansas during the night of 3 August and the morning of 4 August. Very heavy rain occurred during this event producing rainfall amounts ranging from 1 to nearly 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM CST, 1 hour earlier.

Area forecast discussion, Aug 3, 2:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Wichita KS
300 PM CDT Thu Aug 3 2023

.SHORT TERM...(This evening through Sunday night)
Issued at 300 PM CDT Thu Aug 3 2023

Main challenge for the short term will be timing of the incoming
frontal system from the west.  This system is beginning to break the
massive ridge down that has brought the blistering heat to the CWA
over the past week or so.  The incoming front will not cool the CWA
off in one shot, it will take a couple of days.  Areas to the north
and west will be the first to cool down with all areas by Saturday
night and into Sunday.  Due to the slow moving nature of the front,
prefrontal compressional heating is still a concern and as such,
expect many areas of the CWA to remain in either a heat warning or
advisory Friday and Saturday.  Southeast Kansas is the most likely
area to stay in the heat headlines through Saturday.  Areas west of
the Flint Hills are likely to see their last day of heat headlines
Friday with Central Kansas likely to be out of the heat headlines by
the end of today.  All that said, heat indices are likely to reach
110 degrees in Southeast Kansas Friday with lower amounts on
Saturday.

Rain chances will significantly increase through the afternoon into
the overnight.  This will especially be true along the I-70
corridor.  Moisture transport ahead of the main prefrontal trough
will remain strong through the afternoon today.  Thunderstorms are
expected to develop this afternoon on the high plains and combine
into a large MCS by the evening before moving into the region.  By
the time this MCS reaches the CWA tonight, it will be predominantly
cold-pool driven providing a primary wind threat with large hail as
a secondary threat.  The environment is unstable enough along with
enough deep layer shear to keep at least a slight chance for a
tornado in the realm of possibilities tonight.  The I-70 corridor
appears to have the greatest chance for severe thunderstorms tonight
but thunderstorm activity appears to be possible as far south as US-
54 to the turnpike.  As such, will keep at least slight POPs that
far south.  Friday and Saturday will continue to see the threat of
shower and thunderstorm activity with the proximity of the front
near by.  That said, shear values during this time do not appear to
be as great for Friday which will keep the chances for wide spread
severe thunderstorm down.  That said, there will be enough to keep a
good chance for some strong thunderstorms in the area with an
isolated severe storm possible.

Saturday, the main front will begin to push through the region and
is expected push through the entire CWA by the night time hours.
This will provide the needed forcing to allow for another round of
severe weather across the region.  Storm mode again looks to be an
MCS type which means the primary threat will be wind.  The main
difference is the storms look to develop just to the west of CWA
indicating the initial storms will be discrete super cells.  As
such, hail up to golf balls will be possible for the first few hours
of the event in Russell and Barton counties.  After that, anvil
seeding will take place followed by the storms combining into a MCS
type of storm mode for the rest of the night and into the overnight
Saturday. Most of the activity is expected to remain along and west
of turnpike for the afternoon Saturday which means most of Southeast
Kansas will again remain in the heat and will likely need heat
headlines.  By Saturday evening, the front will provide a good
shower and thunderstorm chances for the entire CWA for the overnight
Saturday.

Metzger

.LONG TERM...(Monday through Thursday)
Issued at 300 PM CDT Thu Aug 3 2023

The extended range looks to remain fairly active with a series of
system coming through the region.  This will have the affect of
keeping the shower and thunderstorm chances up through Tuesday with
a break Wednesday and possibly Thursday.  Temperatures will remain
below normal for a good portion of the extended.  The ECMWF wants to
bring back some the heat for Wednesday and Thursday next week but
the overall pattern does not support this so could see temperatures
a little cooler than currently forecast beyond day five.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 101 PM CDT Thu Aug 3 2023

VFR conditions should prevail for much of the TAF period, with
brief lower flight categories possible during periods of storms
this evening and tonight.

Main concern in the short term is some uncertainty regarding
winds. There remains a frontal boundary nearly stationary across
south central and southeast KS, as it wobbles...varying
conditions can be expected at KICT and KCNU.

North of the front, northeast to east wind gusts have exceeded
the initial forecasts, thus increased expected gusts through the
afternoon to early evening hours. The front should sag further
south tonight leaving all sites in NE/E'ly winds by tomorrow
morning.

There is also a chance for strong to severe storms late evening
and tonight, mainly north of line from KICT to KCNU. Introduced
Prob30 groups for those sites with the best chance of seeing
storms. Expect impacts to vis/cigs should storms impact sites
mentioned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  97  72  96 /  20  10  20  30
Hutchinson      72  95  71  94 /  40  20  20  30
Newton          73  95  71  94 /  30  20  30  30
ElDorado        73  96  72  95 /  20  10  30  30
Winfield-KWLD   75  99  73  98 /  20  10  20  30
Russell         69  91  69  93 /  80  30  30  30
Great Bend      70  92  69  92 /  80  20  20  20
Salina          72  94  70  95 /  60  30  30  30
McPherson       72  93  70  94 /  40  20  20  30
Coffeyville     76 101  75 100 /  10  10  30  30
Chanute         75  98  74  98 /  20  20  30  30
Iola            74  96  72  97 /  20  20  40  40
Parsons-KPPF    75 101  74 101 /  10  10  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for KSZ032-033-047>053-
067-068.

Heat Advisory from 1 PM to 9 PM CDT Friday for KSZ049-051>053-
067>069-082-083-091.

Excessive Heat Warning until 9 PM CDT this evening for
KSZ069>072-082-083-091>096-098>100.

Excessive Heat Warning from 1 PM to 9 PM CDT Friday for
KSZ070>072-092>096-098>100.

&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...KMB
Hazardous weather outlook, Aug 3, 2:16 PM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
316 PM CDT Thu Aug 3 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
316 PM CDT Thu Aug 3 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Early evening heat indices of 105 to 107 are expected over
the area. See the latest excessive heat warning and heat advisories
for further details.

Strong to severe thunderstorms will be possible across central
Kansas after 11 pm. Damaging winds up to 70 mph and
dime to quarter sized hail are the main impacts. Heavy rain could
lead to localized flooding concerns as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices up to 109 will continue Friday and Saturday for
southeast and extreme southern Kansas. See the latest excessive
heat warning  and heat advisories for further details for Friday.

Hit or miss thunderstorm chances return Friday through Sunday and
into the next week. Strong to severe storms are possible again on
Friday evening and Saturday afternoon and evening with potential for
large hail and damaging winds. Locally heavy rainfall could lead to
flooding concerns in southeast Kansas on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy rain. Local standard time, as filed.

Heavy Rain, Ellsworth

When
August 3, 3:00 PM CST to August 4, 7:00 AM CST
Where
Ellsworth County, 3.4 mi NE of Kanopolis
Reported by
CoCoRaHS
Coordinates
38.750, -98.100

Rain fall total 24 hours of 1. 42 inches.

Heavy Rain, Lincoln

When
August 3, 4:00 PM CST to August 4, 7:00 AM CST
Where
Lincoln County, 1.07 mi E of Lincoln
Reported by
COOP Observer
Coordinates
39.030, -98.130

Rain fall total 24 hours of 2.05 inches.

Heavy Rain, Lincoln

When
August 3, 4:00 PM CST to August 4, 7:00 AM CST
Where
Lincoln County, 4.94 mi SSW of Ash Grove
Reported by
CoCoRaHS
Coordinates
39.110, -98.400

Rain fall total 24 hours of 1.88 inches.

Heavy Rain, Russell

When
August 3, 4:00 PM CST to August 4, 7:00 AM CST
Where
Russell County, 0.87 mi SE of Luray
Reported by
CoCoRaHS
Coordinates
39.110, -98.690

Rain fall total 24 hours of 1.96 inches.

Heavy Rain, Saline

When
August 3, 4:00 PM CST to August 4, 7:00 AM CST
Where
Saline County, 1.61 mi E of Salina
Reported by
CoCoRaHS
Coordinates
38.830, -97.570

Rain fall total 24 hours of 1.18 inches.

Heavy Rain, Saline

When
August 3, 4:00 PM CST to August 4, 7:00 AM CST
Where
Saline County, 2.78 mi ESE of Glendale
Reported by
CoCoRaHS
Coordinates
38.890, -97.820

Rain fall total 24 hours of 2.22 inches.

Heavy Rain, Saline

When
August 3, 4:00 PM CST to August 4, 7:00 AM CST
Where
Saline County, 1.28 mi ESE of Glendale
Reported by
CoCoRaHS
Coordinates
38.890, -97.850

Rain fall total 24 hours of 1.68 inches.

Heavy Rain, Ellsworth

When
August 3, 4:00 PM CST to August 4, 7:00 AM CST
Where
Ellsworth County, 0.54 mi E of Ellsworth
Reported by
CoCoRaHS
Coordinates
38.730, -98.220

Rain fall total 24 hours of 1.71 inches.

Heavy Rain, Lincoln

When
August 3, 4:00 PM CST to August 4, 7:00 AM CST
Where
Lincoln County, 0.87 mi SW of Beverly
Reported by
CoCoRaHS
Coordinates
39.010, -97.980

Rain fall total 24 hours of 2.28 inches.

Heavy Rain, Russell

When
August 3, 4:00 PM CST to August 4, 7:00 AM CST
Where
Russell County, (Rsl)russell Muni Ar
Reported by
ASOS
Coordinates
38.870, -98.820

Rain fall total 24 hours of 1.98 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132836, 1132837, 1132838, 1132839, 1132840, 1132841, 1132842, 1132843, 1132844, 1132845.